Postoperative ST-segment elevation: was vasospasm caused by anaphylaxis or by its treatment with epinephrine?

Published

Journal Article

BACKGROUND: Anaphylaxis must be recognized and treated promptly to avoid significant morbidity and mortality. In this clinical setting, electrocardiographic changes can be multifactorial. OBJECTIVE: To discuss vasospasm as a cause of myocardial ischemia and its possible triggering by anaphylaxis itself or by the administration of epinephrine. METHODS: We describe a patient with multiple previous allergies who received intravenous epinephrine to treat suspected anaphylaxis. She immediately developed crushing chest pain with ST-segment elevations in the inferior leads. Throughout the discussion, we address differential diagnoses, physiologic features, and treatment. RESULTS: Her symptoms and electrocardiographic changes were consistent with vasospasm, which resolved after treatment with sublingual nitroglycerin. However, the reaction was sufficient to cause an elevation in the troponin T level and, therefore, myocardial damage on the cellular level. CONCLUSIONS: Cardiovascular complications, including electrocardiographic changes, may be induced by anaphylactic mediators or by medications used for its treatment.

Full Text

Duke Authors

Cited Authors

  • Goldhaber-Fiebert, S; Grecu, L

Published Date

  • October 2006

Published In

Volume / Issue

  • 97 / 4

Start / End Page

  • 449 - 453

PubMed ID

  • 17069097

Pubmed Central ID

  • 17069097

International Standard Serial Number (ISSN)

  • 1081-1206

Digital Object Identifier (DOI)

  • 10.1016/S1081-1206(10)60933-7

Language

  • eng

Conference Location

  • United States